Wednesday, July 5, 2017

A 60-something dialysis patient with complete heart block: ultrasound before and after treatment

A 60-something dialysis patient complained of weakness.  He was hypoxic and in some respiratory distress.


He had these prehospital ECGs:
Rhythm Strip only, with very slow rate.  There appear to be some P-waves that are dissociated from the QRS.  This appears to be complete heart block with ventricular escape.

More of the same, but with some narrow complex beats, perhaps junctional, or perhaps with some conduction.
The exact ECG diagnosis is not as important as the management.


A 12-lead was recorded:
P-waves are difficult to consistently identify, but there is a wide complex ventricular escape, with a RBBB and LAFB morphology, consistent with a posterior fascicle escape.
Notice also the deep T-wave inversions.
These are common in third degree heart block but do not usually represent ischemia due to ACS.

Syncope with 3rd degree heart block often has huge inverted T-waves.


He arrived in the ED without any IV access. Obtaining access was very difficult and the patient was refusing many attempts.

Since hyperkalemia was presumed, 0.50 mg intramuscular terbutaline while attempting IV access.

A bedside ultrasound was done:


Here you can see the mitral valve opening at an irregular rate that is faster than the left ventricle, and with the two dissociated.  This confirms third degree (complete) AV heart block.


Finally, an ultrasound guided IV was obtained and he given 3 g of calcium gluconate.

His heart rate increased, with this subsequent ultrasound:


Rate is irregular and much faster now.  Cardiac output is much higher.

Symptoms resolved.

He was also shifted with insulin, and glucose.


A repeat ECG was recorded:
Sinus rhymth with PACs and Left Bundle Branch Block
Normal ST-T for LBBB
Previous ECGs showed both sinus rhythm and atrial fib
They showed LVH without LBBB


The K returned at 6.6 mEq/L.  The repeat value 34 minutes later was 6.0 mEq/L.  The value prior to obtaining blood may have been a bit higher than 6.6.

There was a good outcome.

Learning points

Bradycardia and block may be due exclusively to hyperkalemia, and reversed by Calcium.  There is no dose of calcium too high for such critically ill patients.

See this case in which I gave 15 grams of Calcium gluconate:

Weakness, prolonged PR interval, wide complex, ventricular tachycardia


No comments:

Post a Comment

Recommended Resources